PayPal and Amazon checkouts available.
800-486-1237

Tinnitus Library

Ask Barry - July 2011

Do you have questions about tinnitus, our products or specific treatments? Ask Barry. Arches President Barry Keate will select the most representative questions each month publication. Regardless all questions will receive a personal reply from Barry.

ASK BARRY Tinnitus expert, Barry Keate, answers your questions about Tinnitus Send your question to: Ask Barry

Get answers right now to your questions on tinnitus

Search our Tinnitus Library Center or FAQs

NOTE: Ask Barry is pleased to be able to answer your questions based upon the information we have available. Our answers to your email inquiries are not substitutes for a physician's advice nor are they reviewed by a physician. If you are under a physician's care, please share with your doctor any suggestions you have received from Ask Barry

This Month's Questions:

Tinnitus past the point of no return?

Dear Barry, In March after striking a steel punch with a hammer, ringing began in my ears. On April 19th I began taking Arches Tinnitus Formula, and not long after the ringing in my ears declined. As more time went by, the ringing continued to decline to the point where it was barely audible.

I then experienced some setbacks. About two weeks ago, while I was having a conversation with a friend I had just met in a parking lot, the alarm on the car near us went off, causing the ringing in my ears to increase. After a few days, the ringing subsided. About a week later, I was near a building where some construction was occurring. The sound of steel, banging against steel rang out, and the volume of ringing in my head increased. Just a day or so later, a lady with a strong voice and high pitched voice laughed close to my ear. It has now been at least a week since this occurred, and although the volume of ringing in my ear has reduced somewhat, it has not returned to the low level I previously had.

Have I passed a point of no return, or will the ringing in my ears likely subside and possibly even be totally gone?

Thank you for any comments and suggestions you may have.

Ken W.

Dear Ken, You have not passed any point of no return. I am confident the ringing will subside again. Please continue using the Tinnitus Formula. It helps prevent hearing loss and tinnitus as well as reducing the ringing. 

It is important to protect your ears whenever possible. I know these instantaneous sounds of urban living are impossible to completely avoid. I am subject to them myself. Generally, a single alarm, metallic banging or other short-term noise exposure will not permanently damage hearing. It takes continued exposure to these sounds before permanent damage occurs. Quite often the stress of worrying about increased tinnitus will actually make the sound louder. Your tinnitus should decrease over time.

Wishing you quiet times, Barry Keate


Good Ginkgo, Bad Tinnitus & Stuffy Ears

Hi Barry, I really want to order your product but need a question answered and would like to give you a little history. I have had tinnitus since March 3rd when I flew with a terrible head cold, and stuffy ears. The ENT put me on massive doses of steroids and antibiotics which seemed to clear things up but ringing continued. I also cannot pop my ears though they no longer feel stuffy and I do not suffer from sinus congestion.

I read on one of your answers that this could be a sign of Eustachain tube dysfunction but I forgot to mention that to ENT and I don't want to go back to him. I am now on sound generators. Because I became so depressed I was prescribed Klonopin, which after reading your comments regarding it usage I am less afraid of it. I tried 0.5 dosage and I was wiped out for the whole next day so I have not taken it again but plan on going on it as soon as my work schedule eases up this summer.

Here is the question: I tried taking Ginkgold by Nature's Way, made in Germany, and it made ringing louder, I started with two per day but stopped after three days or so. I would really like to try your product but I am a bit nervous since the Ginkgold I used is the one they have done the studies on. Please tell me if for some of us this can actually happen! I have tried Quietus and it has not helped.

Quiet Times is the first newsletter on the subject I have read that is so informative and comprehensive.

Thank you so much. Sabrina R.

Dear Sabrina, GinkGold is a very high quality Ginkgo biloba, similar quality to our specially formulated ginkgo found in Arches Tinnitus Formula, which has a slightly higher percentage extract. If it caused your ringing to increase, I would not recommend using our product as the same thing may occur. I believe what it has done is increase blood circulation. Since your ears are stuffed, this increases the tinnitus as well.

I think I have good news though. I believe your tinnitus is caused by eustachian tube dysfunction (ETD), which is a frequent cause of tinnitus. You should address this and forgo the sound generators and Klonopin. Once you resolve the ETD, the tinnitus should resolve as well. Most ENT doctors will treat this with a nasal inhaler, such as Flonase or Rhinocort, and an antihistamine. It can take some time to clear up but it should be effective. For the small percentage of people who do not respond to this treatment, a shunt can drain the Eustachian tube and return it to normal function.

ETD is considered to be a form of conductive hearing loss.

Wishing you quiet times, Barry Keate


Can SSRIs make tinnitus worse?

Hi Barry: I have a quick question about SSRI antidepressants and their tendency to cause or exacerbate tinnitus in some people. I very reluctantly began Celexa two weeks ago and believe my tinnitus is indeed worse. I have also stopped taking gingko because I have an upcoming medical test that requires I stop taking any blood thinning agent, including gingko. Rebecca Price at the Duke Tinnitus clinic assures me SSRIs are medications that are not ototoxic, i.e. once stopped, the tinnitus or the worsening of it should also be reduced. Have you found this to be true? Also what has been your experience with cerebral spinal fluid pressure (either too low or too high) in causing tinnitus?

Many thanks once again for your opinion on these two questions. I am quickly exhausting treatments/investigations that I hoped might provide a clue and hence a cure, and I just hope I have not made my situation permanently worse by trying the SSRI.

Chris T.

Dear Chris, Thank you for your questions. SSRI antidepressants are not strictly ototoxic as they do not permanently damage the cochlea. However, they do cause or worsen tinnitus for many people. Most of the SSRI antidepressants are listed in the Physician's Desk Reference as frequently causing tinnitus. Furthermore, clinical studies show these medications actually cause a decrease in serotonin over time, making them more and more difficult to discontinue the longer they are used. I am very skeptical about using these drugs. That being said they have been of great value to many individuals. It is also important to note that those wishing to stop taking SSRI’s should slowly taper off their usage under a physician’s guidance.

I have seen references to spinal fluid pressure causing tinnitus. The reports I have seen show increased pressure causing pulsatile tinnitus while lowered pressure can cause continuous tinnitus. Increased spinal fluid pressure usually occurs in young, overweight women while reduced pressure can be the result of a leak during spinal anesthesia.

Wishing you quiet times, Barry Keate